Wyoming, 2022High Wind in Wyoming, January 31, 2022
January 31, 2022 · NWS CYS · 12 events in 12 counties and zones
Widespread high winds across southeast Wyoming closed out the month of January ahead of a cold frontal passage with 85 mph wind gusts being reported along Interstate 80 west of Laramie. Extended road closures along Interstate 80 between Laramie and Rawlins were reported due to crashes and truck blow overs.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread high winds across southeast Wyoming closed out the month of January ahead of a cold frontal passage with 85 mph wind gusts being reported along Interstate 80 west of Laramie. Extended road closures along Interstate 80 between Laramie and Rawlins were reported due to crashes and truck blow overs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 30, 10:23 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Jan 30, 10:23 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1023 PM MST Sun Jan 30 2022
.UPDATE...
and central and east Laramie have been upgraded to High Wind Warnings
beginning at 8 AM through 11 PM MST Monday. Additionally, the High
Wind Watches for the lower elevations of Converse County and
Niobrara County have also been upgraded to High Wind Warnings
beginning 8 AM through 8 PM MST Monday.
See updated aviation and fire weather.
.SHORT TERM...(This evening through Monday)
Issued at 228 PM MST Sun Jan 30 2022
After a pleasant and quiet weather weekend, the pattern shifts to a
more active one for the next few days. An approaching shortwave will
help deepen a lee-side trough Sunday night into Monday. This will
promote steepening pressure gradients along and west of the Laramie
Range, increasing wind speeds in these areas.
Westerly flow aloft will strengthen tonight and rapidly intensify
during the day Monday. 700 mb wind speeds max out at roughly 80 to
85 kts over the central Laramie Range Monday afternoon, before
weakening slightly and shifting further south as winds begin to turn
out of the northwest. Strong westerly flow sets the stage for
potential mountain wave development. Vertical cross-sections
perpendicular to the Laramie Range show a well defined mountain wave
signature in the omega field, as well as an isentropic perturbation
common with mountain waves. Any breaking mountain waves could easily
cause wind gusts over 60 MPH in places like Cheyenne, Douglas, and
potentially as far east as Torrington. Plus, models have pretty good
subsidence and flow aloft in these areas. Therefore, have decided to
upgrade the High Wind Watches here to Warnings.
Strong subsidence will be prevalent over ARL, BRX, and the south
Laramie Range and adjacent foothills Sunday night and Monday.
This will allow for these stronger winds aloft to mix down to the
surface. The previous shift issued a High Wind Warning for these
areas with gusts over 70 MPH likely, and potentially as high as 90
MPH.
Kept Sunday's overnight lows and Monday's high temperatures above
guidance, mainly east of the Laramie range. Strong downslope winds
during this time period will likely drive surface temperatures 5 to
10 degrees higher than what guidance suggests. However, cloud cover
caused by mountain waves is a concern and may limit surface heating
Monday afternoon. Overall, temperatures east of the Laramie Range
could be anywhere from 10 to 20 degrees above average on Monday.
Lastly, elevated fire weather conditions exist Monday, mainly in the
Nebraska Panhandle. Gusty winds and mild temperatures will dry
things out considerably. However, fuels in the area are considered
non-critical at this point due to early January snowfall. However,
Monday night, humidities should have pretty good recoveries as a
cold front approaches from the northwest.
&&
.SHORT TERM...(This evening through Monday)
Issued at 228 PM MST Sun Jan 30 2022
After a pleasant and quiet weather weekend, the pattern shifts to a
more active one for the next few days. An approaching shortwave will
help deepen a lee-side trough Sunday night into Monday. This will
promote steepening pressure gradients along and west of the Laramie
Range, increasing wind speeds in these areas.
Westerly flow aloft will strengthen tonight and rapidly intensify
during the day Monday. 700 mb wind speeds max out at roughly 80 to
85 kts over the central Laramie Range Monday afternoon, before
weakening slightly and shifting further south as winds begin to turn
out of the northwest. Strong westerly flow sets the stage for
potential mountain wave development. Vertical cross-sections
perpendicular to the Laramie Range show a well defined mountain wave
signature in the omega field, as well as an isentropic perturbation
common with mountain waves. Any breaking mountain waves could easily
cause wind gusts over 60 MPH in places like Cheyenne, Douglas, and
potentially as far east as Torrington. Plus, models have pretty good
subsidence and flow aloft in these areas. Therefore, have decided to
upgrade the High Wind Watches here to Warnings.
Strong subsidence will be prevalent over ARL, BRX, and the south
Laramie Range and adjacent foothills Sunday night and Monday.
This will allow for these stronger winds aloft to mix down to the
surface. The previous shift issued a High Wind Warning for these
areas with gusts over 70 MPH likely, and potentially as high as 90
MPH.
Kept Sunday's overnight lows and Monday's high temperatures above
guidance, mainly east of the Laramie range. Strong downslope winds
during this time period will likely drive surface temperatures 5 to
10 degrees higher than what guidance suggests. However, cloud cover
caused by mountain waves is a concern and may limit surface heating
Monday afternoon. Overall, temperatures east of the Laramie Range
could be anywhere from 10 to 20 degrees above average on Monday.
Lastly, elevated fire weather conditions exist Monday, mainly in the
Nebraska Panhandle. Gusty winds and mild temperatures will dry
things out considerably. However, fuels in the area are considered
non-critical at this point due to early January snowfall. However,
Monday night, humidities should have pretty good recoveries as a
cold front approaches from the northwest.
.LONG TERM...(Monday night through Sunday)
Issued at 228 PM MST Sun Jan 30 2022
Tuesday...A progressive shortwave trough aloft and its associated
cold front move over Wyoming, producing slowly increasing chances
for snow and considerably colder temperatures.
Wednesday...As the atmosphere begins to become more saturated, more
widespread snow will likely develop, especially along and east of
Interstate 25, in upslope easterly flow at low levels, along with
mid level warm air advection in the mid levels ahead of the upper
trough axis over western Wyoming. This day should be the coldest of
the week, with some locations struggling to warm into the teens.
Thursday...Drying out in the wake of the upper trough axis, though
still quite cold with 700 mb temperatures near -14 Celsius.
Friday...The warming trend continues as 700 mb temperatures rise to
near -3 Celsius under weak northwest flow aloft.
Saturday-Sunday...Northwest flow aloft continues with only a few
minor perturbations expected producing some cloudiness but minimal
chances for precipitation. Temperatures will remain near seasonal
normals.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1017 PM MST Sun Jan 30 2022
VFR conditions expected through the forecast period. Light winds
will continue through the night before significant and widespread
strong winds develop Monday. LLWS is expected to develop first
around 10-13z with increasing winds just above the surface.
Stronger gusts mixing down to the surface will become increasingly
likely through the morning, with strong winds expected at all
terminals by the afternoon. Peak gusts 35 to 45 knots are
expected, but can't rule out gusts of over 50 knots. The direction
will start out W to WSW, but become more northerly through the day
with NW winds east of the Laramie range by Monday evening. Winds
are expected to slowly wane Monday night.
&&
.FIRE WEATHER...
Issued at 455 PM MST Sun Jan 30 2022
No significant changes made to the fire weather discussion with this
update. Everything looks to be on track.
Dry conditions are expected with a surface High pressure persisting
across the area today. Min RH values will decrease to 15-25 percent
across the high plains today, with westerly winds of 10-20mph by
this afternoon. RH recovery will range from 30-50 percent by early
Monday. Elevated to critical fire weather concerns exist for the NE
Panhandle for Monday afternoon as fuels that were not snow covered
will dry considerably. Mild temperatures with gusty and erratic winds
up to 30-50mph and min RH values of 10-20 percent for the NE Panhandle
will create favorable conditions for any fires that develop to
spread easily. Areas east of the Laramie Range in SE WY on Monday
can expect very gusty winds of 45-65mph. Elevated fire weather concerns
exist for SE WY due to low RH and gusty winds on Monday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Tuesday for WYZ110.
High Wind Warning from 8 AM to 8 PM MST Monday for WYZ101-102.
High Wind Warning until 11 PM MST Monday for WYZ103-106-107-116-
117.
High Wind Warning from 8 AM to 11 PM MST Monday for WYZ108-118-
119.
NE...None.
&&
UPDATE...AW
SHORT TERM...SF
LONG TERM...RUBIN
AVIATION...MN
FIRE WEATHER...BWHazardous weather outlook, Jan 30, 3:54 PM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
354 PM MST Sun Jan 30 2022
WYZ104-105-109-111>115-312300-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
354 PM MST Sun Jan 30 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Gusty winds are possible on Monday across a majority of the area.
Much colder temperatures are expected Tuesday and Wednesday with
the potential for snow.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>103-106>108-110-116>119-312300-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
354 PM MST Sun Jan 30 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds are expected to develop overnight in the wind prone
areas of southeast Wyoming. Please refer to the High Wind Warnings
for more details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds are expected to develop in both the Interstate-80 and
Interstate-25 corridors, as well as the wind prone areas of
southeast Wyoming on Monday. Please refer to the High Wind
Warnings for more details. Much colder temperatures are expected
on Tuesday and Wednesday. Snow is also expected to develop on
these days.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-312300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
354 PM MST Sun Jan 30 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Gusty winds are possible on Monday across a majority of the area.
Very dry and mild conditions are also expected which could lead to
elevated fire weather concerns. Much colder temperatures are
expected Tuesday and Wednesday with the potential for snow.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 31, 2:12 AM MST to 6:22 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 2:20 PM MST. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 14 hours.
High Wind, North Snowy Range Foothills
- When
- January 31, 4:36 AM MST to 8:46 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous WYDOT mesonet stations reported high winds with gusts 65 to 80 mph. WYDOT mesonet station along Interstate 80 at Strouss Hill (WY25) measured maximum wind gust 15 miles east-northeast of Centennial at 11:30 AM MST. Interstate 80 between Laramie and Rawlins was closed for an extended period of time due to crashes and truck blow overs.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 31, 4:50 AM MST to 4:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gust just west of Muddy Gap at 1:50 PM MST.
High Wind, Converse County Lower Elevations
- When
- January 31, 8:49 AM MST to 2:40 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
CWOP mesonet station DW7426 Douglas measured maximum wind gust 5 miles west-southwest of Douglas at 1:40 PM MST. Additionally, Douglas Airport ASOS station (KDGW) measured a 64 mph wind gust. Interstate 25 between Douglas and Casper was closed to light, high-profile vehicles for 12 hours.
High Wind, South Laramie Range
- When
- January 31, 9:15 AM MST to 4:14 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Numerous WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts around 60 mph. WYDOT mesonet station Wildcat Trail (WY48) along Wyoming State Highway 210 (Happy Jack Road) measured maximum wind gust 7 miles northeast of Buford at 11:48 AM MST.
High Wind, East Platte County
- When
- January 31, 10:54 AM MST to 5:30 PM MST
- Where
- East Platte County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 12:04 PM MST. Additionally, RAWS mesonet station Guernsey (GNRW4) measured wind gusts to 72 mph. Interstate 25 between Wheatland and Douglas was closed to light, high-profile vehicles for over 7 hours.
High Wind, Laramie Valley
- When
- January 31, 10:54 AM MST to 5:18 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 measured maximum wind gust 14 miles northeast of Centennial. Additionally, Union Pacific Railroad mesonet station RKRIVR (UP345) measured wind gusts 60 to 65 mph 1 mile south of Rock River.
High Wind, Central Laramie County
- When
- January 31, 11:57 AM MST to 1:53 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport ASOS station (KCYS) measured maximum wind gust.
High Wind, Central Carbon County
- When
- January 31, 1:14 PM MST to 6:30 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS station (KRWL) measured maximum wind gust at 1:14 PM MST. Additionally, WYDOT mesonet station along Interstate 80 at Sinclair (WY14) measured a 61 mph wind gust.
High Wind, Goshen County
- When
- January 31, 1:20 PM MST to 2:53 PM MST
- Where
- Goshen County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington Airport ASOS station (KTOR) measured maximum wind gust.
High Wind, Shirley Basin
- When
- January 31, 2:25 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station measured maximum wind gust near the town of Medicine Bow.
High Wind, South Laramie Range Foothills
- When
- January 31, 3:36 PM MST to 3:52 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, January 31, 20221 death · 1 event
- High Wind in North Dakota, January 31, 202264 kt wind · 36 events
- High Wind in Montana, January 31, 202261 kt wind · 10 events
- High Wind in Montana, January 31, 202258 kt wind · 9 events
- Flash Flooding and Heavy Rain in Puerto Rico, January 31, 20229 events
- High Wind in Wyoming, January 31, 202276 kt wind · 7 events
- High Wind in South Dakota, January 31, 202263 kt wind · 6 events
- High Wind in Nebraska, January 31, 202256 kt wind · 5 events
- High Wind in Nevada, January 31, 202252 kt wind · 1 event
- High Wind in Wyoming, January 31, 202255 kt wind · 1 event
- Marine High Wind in Lake Superior, January 31, 20221 event
- High Wind in South Dakota, January 31, 202254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997028, 997063, 997026, 997025, 997066, 997029, 997064, 997069, 997031, 997030, 997027, 997067.